Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 24, 2008, 3:46 AM CDT for 5 counties in Kansas. It took effect at Mar 24, 2008, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2008, 3:46 AM CDT (08:46 UTC)
- In effect from
- Mar 24, 2008, 12:00 PM CDT
- Expired
- Mar 24, 2008, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2269 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KICT 240846 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 346 AM CDT MON MAR 24 2008 ...EXTREME FIRE DANGER LEVELS EXPECTED THIS AFTERNOON... KSZ032-047-241700- /O.UPG.KICT.FW.A.0002.080324T1800Z-080325T0000Z/ /O.NEW.KICT.FW.W.0004.080324T1700Z-080325T0000Z/ RUSSELL-BARTON- 346 AM CDT MON MAR 24 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE COMBINATION OF GUSTY SOUTH WINDS OF 25 TO 35 MPH...LOW RELATIVE HUMIDITIES AND CRITICAL FUELS WILL RESULT IN EXTREME FIRE DANGER LEVELS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS. AVOID OUTDOOR BURNING A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KSZ033-048-050-241700- /O.NEW.KICT.FW.W.0004.080324T1700Z-080325T0000Z/ LINCOLN-ELLSWORTH-RICE- 346 AM CDT MON MAR 24 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. THE COMBINATION OF GUSTY SOUTH WINDS OF 25 TO 35 MPH...LOW RELATIVE HUMIDITIES AND CRITICAL FUELS WILL RESULT IN EXTREME FIRE DANGER LEVELS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS. AVOID OUTDOOR BURNING A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KLEINSASSER
3 follow-up statements
000 WWUS83 KICT 240903 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 403 AM CDT MON MAR 24 2008 ...EXTREME FIRE DANGER LEVELS EXPECTED THIS AFTERNOON... KSZ032-033-047-048-050-241715- /O.CON.KICT.FW.W.0004.080324T1700Z-080325T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- 403 AM CDT MON MAR 24 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. THE COMBINATION OF GUSTY SOUTH WINDS OF 25 TO 35 MPH...LOW RELATIVE HUMIDITIES AND CRITICAL FUELS WILL RESULT IN EXTREME FIRE DANGER LEVELS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS. AVOID OUTDOOR BURNING A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ KLEINSASSER
000 WWUS83 KICT 241546 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 1046 AM CDT MON MAR 24 2008 KSZ032-033-047-048-050-250000- /O.CON.KICT.FW.W.0004.080324T1700Z-080325T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- 1046 AM CDT MON MAR 24 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. THE COMBINATION OF GUSTY SOUTH WINDS OF 25 TO 30 MPH...LOW RELATIVE HUMIDITIES AND CRITICAL FUELS WILL RESULT IN EXTREME FIRE DANGER LEVELS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ JMC
000 WWUS83 KICT 250000 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 700 PM CDT MON MAR 24 2008 KSZ032-033-047-048-050-250100- /O.EXP.KICT.FW.W.0004.000000T0000Z-080325T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- 700 PM CDT MON MAR 24 2008 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. WINDS ARE EXPECTED TO DIMINISH SLIGHTLY THIS EVENING AND RELATIVELY HUMIDITIES SHOULD SLOWLY INCREASE. THIS SHOULD DROP THE FIRE DANGER FROM EXTREME TO VERY HIGH FOR THE REMAINDER OF THE EVENING. OUTDOOR BURNING IS STILL NOT RECOMMENDED. $$ HOWERTON
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 24, 3:39 AM CDT, 7 minutes earlier.
Area forecast discussion, Mar 24, 3:39 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT MON MAR 24 2008 .DISCUSSION... TODAY: STRONG SOUTHERLY FLOW WILL COMMENCE ACROSS THE AREA IN RESPONSE TO A STRENGTHENING LEE TROUGH. MAY END UP HOISTING A WIND ADVISORY BEFORE 6 AM FOR TODAY GENERALLY WEST OF THE FLINT HILLS...DUE TO GOOD MIXING AND 30KTS OF BOUNDARY LAYER FLOW PROGGED BY THE NAM AND GFS MODELS. TUESDAY NIGHT-THURSDAY NIGHT: COLD FRONT WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA ON TUESDAY...AND STALL AROUND THE KANSAS/OKLAHOMA BORDER FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT...AS ZONAL FLOW ALOFT DEVELOPS ACROSS THE HEARTLAND. GFS AND ECMWF MODELS ARE IN DECENT AGREEMENT REGARDING THIS...WITH THE NAM MODEL THE OUTLIER. INCREASING LOW-LEVEL MOISTURE WILL RESULT IN MARGINAL ELEVATED INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT OVER MAINLY SOUTHERN AND EASTERN KANSAS. CHANCES MAY BE SLIGHTLY GREATER ON WEDNESDAY NIGHT DUE TO GREATER LOW-LEVEL MOISTURE/ELEVATED INSTABILITY. BUT OVERALL...AM NOT ANTICIPATING WIDESPREAD COVERAGE DUE TO A FAIRLY STRONG ELEVATED MIXED LAYER/CAP. COULD ALSO SEE SOME PATCHY DRIZZLE AND FOG DURING THIS TIME PERIOD...AS MOIST UPSLOPE FLOW IS ENHANCED NORTH OF THE FRONT. THUNDERSTORM CHANCES SHOULD WANE EVEN MORE ON THURSDAY...DUE TO A STOUT ELEVATED MIXED LAYER/CAP. BY THURSDAY NIGHT...APPROACHING SHORTWAVE ENERGY COULD ENHANCE THUNDERSTORM COVERAGE ACROSS SOUTHEAST KANSAS ALONG/NORTH OF THE STALLED FRONTAL BOUNDARY...WITH THE FRONT EVENTUALLY PUSHING WELL SOUTHEAST OF THE AREA BY FRIDAY. ALL IN ALL...INSTABILITY AND SHEAR WILL PROMOTE STRONG TO MARGINALLY SEVERE STORMS FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT. LATE WEEKEND/EARLY NEXT WEEK: COULD BE LOOKING AT STRONG/SEVERE STORMS BY LATE WEEKEND/EARLY NEXT WEEK...AS SHORTWAVE ENERGY DIGS A TROUGH OVER THE WESTERN CONUS...ALLOWING SOUTHERLY FLOW AND MOISTURE TO RETURN NORTHWARD. DESPITE THE DETAILS REMAINING VERY UNCLEAR/HAZY...BOTH THE OPERATIONAL GFS AND ECMWF HINT AT THIS SCENARIO. STAY TUNED. KLEINSASSER && .AVIATION... 06Z TAFS...ICT/SLN/HUT/CNU/RSL...SURFACE RIDGE WILL CONTINUE TO MOVE EAST TONIGHT WITH INCREASING SOUTH FLOW DEVELOPING THROUGHOUT THE AERODROME FORECAST PERIOD. WITH INCREASING SURFACE PRESSURE GRADIENT...GUSTY SOUTH WINDS SHOULD DEVELOP DURING THE MORNING WITH GUSTS OF 30-40KTS LIKELY BY AFTERNOON AT MOST LOCATIONS. HOWERTON && .FIRE WEATHER... STRONG SOUTHERLY FLOW...CRITICAL FUELS AND LOW AFTERNOON RELATIVE HUMIDITIES WILL RESULT IN RED FLAG CONDITIONS THIS AFTERNOON ACROSS CENTRAL KANSAS. WILL ISSUE A RED FLAG WARNING FROM NOON-7PM FOR BARTON...RUSSELL...LINCOLN...ELLSWORTH AND RICE COUNTIES. FIRE DANGER WILL BE VERY HIGH ACROSS THE REST OF THE AREA...BUT MINIMUM AFTERNOON RELATIVE HUMIDITIES SHOULD REMAIN ABOVE 25 PERCENT...JUST ABOVE RED FLAG CRITERIA. ANTICIPATING HIGHER 850MB MOISTURE ADVECTING FROM THE SOUTHWEST TO MIX DOWN THIS AFTERNOON...WHICH SHOULD ACT TO INCREASE DEWPOINTS INTO THE UPPER 20S TO LOWER 30S. THEREFORE...THINKING THIS WILL BE A MARGINAL RED FLAG WARNING. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 45 66 44 / 0 0 0 20 HUTCHINSON 67 43 64 42 / 0 0 0 20 NEWTON 65 45 64 43 / 0 0 0 20 ELDORADO 63 45 65 44 / 0 0 0 20 WINFIELD-KWLD 64 45 67 45 / 0 0 0 20 RUSSELL 71 39 61 38 / 0 0 0 10 GREAT BEND 71 40 63 39 / 0 0 0 10 SALINA 66 42 62 39 / 0 0 0 10 MCPHERSON 67 43 63 41 / 0 0 0 10 COFFEYVILLE 61 44 67 47 / 0 0 10 20 CHANUTE 60 44 65 45 / 0 0 0 20 IOLA 59 44 65 44 / 0 0 0 20 PARSONS-KPPF 61 44 66 46 / 0 0 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR KSZ032-033-047-048-050. &&
Hazardous weather outlook, Mar 23, 4:36 PM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 436 PM CDT SUN MAR 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 436 PM CDT SUN MAR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THE RANGELAND FIRE INDEX WILL CONTINUE TO BE IN THE HIGH CATEGORY LATE THIS AFTERNOON ACROSS MUCH OF CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH TO POSSIBLY EXTREME CATEGORY OVER PORTIONS CENTRAL AND SOUTH CENTRAL KANSAS ON MONDAY...AS SOUTHWEST WINDS GUST TO AS HIGH AS 40 MPH. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED FOR BARTON AND RUSSELL COUNTIES. SEE THE LATEST FIRE WEATHER WATCH FOR FURTHER DETAILS. THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY THROUGH FRIDAY. A FEW OF THE STORMS MAY BECOME STRONG ON WEDNESDAY NIGHT AND THURSDAY ACROSS SOUTHEAST KANSAS WITH THE MAIN THREATS BEING HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:27 PM CDT | Wind Advisory | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more | 5 hr |
Nearby
Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.